Alert archive / Arizona / Flash Flood Warnings in 2008
Flash Flood Warning 11, NWS Tucson, AZ
NWS Tucson, AZ issued this flash flood warning at Jul 11, 2008, 6:38 AM MST for Graham County, Pima County, Pinal County, Arizona. It was in force for 112 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 11, 2008, 6:38 AM MST (13:38 UTC)
- Expired
- Jul 11, 2008, 8:30 AM MST
- In force
- 112 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Flood severity
- None
Counties Graham County, AZ, Pima County, AZ, Pinal County, AZ
The radar
The Tucson radar (KEMX), 86 km from the middle of the area, began a volume at 13:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 12:00Z, 1.6 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 714 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 531 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 1 m²/s²
- 0-3 km storm-relative helicity
- 2 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS55 KTWC 111338
FFWTWC
AZC009-019-021-111530-
/O.NEW.KTWC.FF.W.0011.080711T1338Z-080711T1530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
638 AM MST FRI JUL 11 2008
THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTHEASTERN PIMA COUNTY IN SOUTH CENTRAL ARIZONA...
THIS INCLUDES THE CITIES OF...TUCSON...SEVEN FALLS...ORO VALLEY...
SOUTHEASTERN PINAL COUNTY IN SOUTH CENTRAL ARIZONA...
SOUTHWESTERN GRAHAM COUNTY IN SOUTHEAST ARIZONA...
* UNTIL 830 AM MST
* AT 629 AM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED
SCATTERED TO NUMEROUS SHOWERS ACROSS EASTERN PIMA COUNTY INCLUDING
THE TUCSON METRO AREA...AS WELL AS EXTREME SOUTHEAST PINAL COUNTY
AND SOUTHWESTERN GRAHAM COUNTY. MOVEMENT OF THESE SHOWERS AND
THUNDERSTORMS WAS TO THE NORTHEAST AT 10 MPH.
ARAVAIPA CREEK WAS RUNNING BANK TO BANK WITHIN ARAVAIPA CANYON EAST
OF HIGHWAY 77. THE CDO WASH AT OVERTON WAS REPORTED TO BE CLOSED BY
THE PIMA COUNTY SHERIFFS OFFICE. ALTHOUGH THE INTENSITY OF RAINFALL
WAS VERY GRADUALLY DECREASING DURING THE PAST HOUR...SEVERAL WASHES
CONTINUE TO RUN ACROSS THE WARNED AREA. THUS A FLASH FLOOD WARNING
IS IN EFFECT UNTIL 830 AM MST.
THIS WARNING REPLACES THE PREVIOUSLY ISSUED FLASH FLOOD WARNING FOR
THIS AREA...WITH THE ADDITION OF SOUTHWEST GRAHAM COUNTY.
LAT...LON 3298 11086 3299 11064 3307 11058 3309 11035
3283 10995 3266 10988 3246 11019 3246 11046
3211 11047 3210 11080 3224 11110
$$2 follow-up statements
000
WGUS75 KTWC 111449
FFSTWC
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
749 AM MST FRI JUL 11 2008
AZC009-019-021-111530-
/O.CON.KTWC.FF.W.0011.000000T0000Z-080711T1530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GRAHAM AZ-PIMA AZ-PINAL AZ-
749 AM MST FRI JUL 11 2008
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 830 AM MST FOR
SOUTHEASTERN PINAL...NORTHEASTERN PIMA AND SOUTHWESTERN GRAHAM
COUNTIES...
AT 730 AM MST...SHOWERS WILL REMAIN OVER THE AREA WITH THE HEAVIEST
PRECIPITATION MOVING INTO SOUTHWEST GRAHAM COUNTY. AUTOMATED RIVER
GAUGES INDICATE SIGNIFICANT FLOWS THAT WILL CONTINUE THROUGH MID
MORNING. OFFICIALS HAVE REPORTED MULTIPLE ROAD CLOSURES ON THE EAST
AND NORTHWEST AREAS OF TUCSON.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.
LAT...LON 3298 11086 3299 11064 3307 11058 3309 11035
3283 10995 3266 10988 3246 11019 3246 11046
3211 11047 3210 11080 3224 11110
$$
CK000
WGUS75 KTWC 111532
FFSTWC
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
832 AM MST FRI JUL 11 2008
AZC009-019-021-111536-
/O.EXP.KTWC.FF.W.0011.000000T0000Z-080711T1530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GRAHAM AZ-PIMA AZ-PINAL AZ-
832 AM MST FRI JUL 11 2008
...THE FLASH FLOOD WARNING WILL EXPIRE AT 830 AM MST FOR SOUTHEASTERN
PINAL...NORTHEASTERN PIMA AND SOUTHWESTERN GRAHAM COUNTIES...
SHOWERS WILL CONTINUE TO MOVE INTO CENTRAL AND EASTERN GRAHAM
COUNTIES WITH LIGHT TO MODERATE RAIN. RIVERS AND STREAMS WILL
CONTINUE TO FLOW THROUGH THIS MORNING. SHOWERS AND THUNDERSTORMS
MAY MOVE BACK INTO THE AREA LATER TODAY.
LAT...LON 3298 11086 3299 11064 3307 11058 3309 11035
3283 10995 3266 10988 3246 11019 3246 11046
3211 11047 3210 11080 3224 11110
$$
CKWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 11, 1:50 AM MST, 4 hours 48 minutes earlier.
Area forecast discussion, Jul 11, 1:50 AM MST, 4 hours 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 150 AM MST FRI JUL 11 2008 .SYNOPSIS...A LOW PRESSURE SYSTEM OVER SOUTHWEST ARIZONA WILL REMAIN NEARLY STATIONARY THROUGH SATURDAY. WITH SIGNIFICANT MONSOON MOISTURE IN PLACE...NUMEROUS SHOWERS AND SCATTERED THUNDERSTORMS CAN BE EXPECTED...SOME OF WHICH WILL PRODUCE HEAVY RAIN. DAYTIME HIGH TEMPERATURES WILL REMAIN WELL BELOW NORMAL UNDER WIDESPREAD CLOUD COVER. A DECREASE IN ACTIVITY IS EXPECTED FOR THE BEGINNING OF NEXT WEEK AS HIGH PRESSURE BUILDS IN FROM THE EAST. && .DISCUSSION...A VERY MOIST ATMOSPHERE ACROSS SOUTHEAST ARIZONA CURRENTLY WITH LATEST GPW IPW STATION READINGS SHOWING PRECIPITABLE WATER VALUES OF ABOUT 2 INCHES FOR A GOOD PORTION OF THE FORECAST AREA INCLUDING TUCSON. CURRENT IR SATELLITE IMAGERY AND WV IMAGERY DEPICTS A SLOWLY DECAYING MCS OVER CENTRAL ARIZONA AND A MID/UPPER LEVEL LOW ACROSS SOUTHWEST ARIZONA WHICH IS EXHIBITING A SLIGHT WESTWARD DRIFT IN THE PAST FEW HOURS. SHOWER ACTIVITY HAS PICKED UP OVER THE LAST FEW HOURS ACROSS THIS FORECAST AREA MAINLY NORTH AND WEST OF A LINE FROM CLIFTON TO SASABE. EXPECTATION IS THAT THIS SHOWER ACTIVITY WITH BRIEF BUT LOCALIZED HEAVY RAINFALL WILL CONTINUE THROUGH THE EARLY MORNING AS WEAK DISTURBANCES ALOFT PROPAGATE THROUGH. MOISTURE LEVELS ARE PROGGED TO REMAIN QUITE HIGH TODAY WHICH COMBINED WITH STORM MOTIONS LESS THAN 10 MPH WILL CONTINUE TO SUPPORT LOCALLY HEAVY SHOWER ACTIVITY. GIVEN THE DEEP MOISTURE PROFILE IT WONT TAKE MUCH SUNSHINE TO REALLY GET SHOWER AND THUNDERSTORM ACTIVITY GOING THIS AFTERNOON. HOWEVER...THERE WILL CONTINUE TO BE AN ABUNDANCE OF CLOUDINESS WITH LIMITED BREAKS. THE POTENTIAL IS CERTAINLY THERE FOR FLASH FLOODING GIVEN SOME SUNSHINE TO RAMP UP CONVECTION BUT AT THIS TIME CONFIDENCE REMAINS LOW AND IF WE REMAIN CLOUDY...THEN THE ACTIVITY WILL BE MORE LIKE WHAT WE SAW THURSDAY. WITH THAT SAID...WILL NOT ISSUE A FLASH FLOOD WATCH FOR TODAY ON THIS SHIFT. TEMPERATURES WILL REMAIN RATHER COOL AGAIN WITH HIGHS ABOUT 10 DEGREES BELOW NORMAL TODAY. MID/UPPER LEVEL LOW WILL REMAIN QUASI-STATIONARY OVER THE LOWER COLORADO RIVER VALLEY SATURDAY WITH PLENTY OF MOISTURE STILL IN PLACE ACROSS SOUTHEAST ARIZONA...ALONG WITH A STEERING FLOW FROM THE SOUTH AND SOUTHEAST. THUS EXPECTING THE ABOVE AVERAGE MONSOON PATTERN TO PERSIST INTO SATURDAY. HIGH PRESSURE ALOFT IS PROGGED TO GRADUALLY BUILD IN FROM THE EAST AS THE DISTURBANCE TO OUR WEST SHEARS OUT BY EARLY NEXT WEEK. THUS EXPECTING A RETURN TO A MORE STANDARD MONSOON PATTERN FOR MID JULY WITH TEMPERATURES WARMING TO NEAR NORMAL VALUES. && .AVIATION...ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO SATURDAY. CLOUD DECKS WILL GENERALLY BE 5-7KFT AGL... THOUGH LOWER IN HEAVY RAIN. VISIBILITIES AT TIMES WITH HEAVY RAIN AS LOW AS 1 MILE WITH MOUNTAINS OBSCURED. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS. && .FIRE WEATHER...AN UNSETTLED PERIOD WILL CONTINUE INTO SATURDAY AS A LOW PRESSURE SYSTEM APPROACHES THE AREA FROM BAJA. THIS SYSTEM IN COMBINATION WITH AMPLE MOISTURE WILL RESULT IN WIDESPREAD WETTING RAINS AS WELL AS VERY HIGH OVERNIGHT HUMIDITIES. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DECREASE IN COVERAGE AND INTENSITY STARTING SATURDAY AFTERNOON AND CONTINUING INTO EARLY NEXT WEEK. && .TWC WATCHES/WARNINGS/ADVISORIES...NONE. WEATHER.GOV/TUCSON
Hazardous weather outlook, Jul 11, 3:28 AM MST, 3 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TUCSON AZ 328 AM MST FRI JUL 11 2008 AZZ019-029>035-120000- NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY- UPPER GILA RIVER VALLEY-WESTERN PIMA COUNTY-TOHONO OODHAM NATION- TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY- 328 AM MST FRI JUL 11 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL ARIZONA AND SOUTHEAST ARIZONA. .DAY ONE...TODAY AND TONIGHT NUMEROUS SHOWERS AND SCATTERED THUNDERSTORMS...SOME WITH HEAVY RAIN...WILL ROTATE AROUND A NEARLY STATIONARY LOW PRESSURE SYSTEM OVER SOUTHWEST ARIZONA TODAY. IF THERE IS ANY CLEARING TODAY... CONDITIONS WILL QUICKLY BECOME FAVORABLE FOR STRONG THUNDERSTORMS PRODUCING RAINFALL RATES OF 2 INCHES PER HOUR. DEPENDING ON HOW FAST THE RAIN FALLS...AND HOW MUCH SPACING THERE IS BETWEEN THE INDIVIDUAL SHOWERS AND STORMS...SMALL STREAM AND URBAN FLOODING IS A POSSIBILITY ALONG WITH ISOLATED FLASH FLOODING. RESIDENTS ACROSS THE AREA SHOULD MONITOR WEATHER CONDITIONS...AND TAKE ACTION IF ADVISORIES...WATCHES OR WARNINGS ARE ISSUED. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE PATTERN WILL REMAIN ACTIVE WITH PLENTY OF MOISTURE INTO SATURDAY WITH SCATTERED SHOWERS AND THUNDERSTORMS WHICH COULD PRODUCE SOME HEAVY RAINFALL AND THE POSSIBILITY OF FLASH FLOODING. AS HIGH PRESSURE BUILDS IN FROM THE EAST EARLY NEXT WEEK...A MORE STANDARD MONSOON PATTERN IS EXPECTED WITH SCATTERED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Jul 11, 5:13 AM MST, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
513 AM MST FRI JUL 11 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 AM FLASH FLOOD 11 NNW TUCSON 32.38N 111.01W
07/11/2008 PIMA AZ BROADCAST MEDIA
SWIFT WATER RESCUE AT CDO AND OVERTON. TIME APPROXIMATE.
&&
GLADERLocal storm report, Jul 11, 5:52 AM MST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
552 AM MST FRI JUL 11 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 AM FLASH FLOOD 5 S RED ROCK 32.50N 111.32W
07/11/2008 PIMA AZ LAW ENFORCEMENT
STRANDED VEHICLE AT PINAL COUNTY AIRPORT. TIME
APPROXIMATE.
&&
GLADERThe office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 11, 2:23 AM MST | Areal Flood Advisory | TWC | Pima, Pinal | 2 hr |
| Jul 11, 4:38 AM MST | Flash Flood Warning | TWC | Pima, Pinal | 112 min |
| Jul 11, 2:01 PM MST | Flash Flood Watch | TWC | 9 hr | |
| Jul 11, 3:24 PM MST | Areal Flood Advisory | TWC | Cochise, Santa Cruz | 2 hr |
| Jul 11, 4:10 PM MST | Flash Flood Warning | TWC | Pima, Santa Cruz | 110 min |
Nearby
Flash Flood Warnings in Arizona, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.